What are allergic manifestations of local anesthetic toxicity?

Updated: Jan 09, 2019
  • Author: Raffi Kapitanyan, MD; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

Amino esters are derivatives of para -aminobenzoic acid (PABA), which have been associated with acute allergic reactions. Previous studies indicate a 30% rate of allergic reactions to procaine, tetracaine, and chloroprocaine. Amino amides are not associated with PABA and do not produce allergic reactions with the same frequency. However, preparations of amide anesthetics may sometimes contain methylparaben, which is structurally similar to PABA and thus may result in allergic reactions.

Allergic manifestations of local anesthetics include rash and urticaria. Anaphylaxis due to local anesthetics is very rare but should be considered if the patient starts to wheeze or suffer respiratory distress after receiving the anesthetic. Patients who report an allergy to lidocaine are likely allergic to the methylparaben preservative. Preservative-free lidocaine can be obtained from individual ampules of lidocaine or from preservative-free lidocaine used by cardiologists and anesthesiologists.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!